Indiana, 2010Flood in Indiana, May 22 to 23, 2010
May 22 to 23, 2010 · NWS PAH · 1 event in 1 county or zone
Minor flooding of the White River occurred following a round of thunderstorms on the 21st. The round of storms on the 21st was the culmination of a prolonged wet pattern that began on the 10th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $10,000
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Minor flooding of the White River occurred following a round of thunderstorms on the 21st. The round of storms on the 21st was the culmination of a prolonged wet pattern that began on the 10th. Much of central and southern Indiana received 2 to 5 inches of rain during this time. Some places measured rainfall on 12 consecutive days, one of the longest such streaks on record for Indiana.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 22, 4:54 AM EST, 3 hours 6 minutes earlier.
Area forecast discussion, May 22, 4:54 AM EST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
454 AM CDT SAT MAY 22 2010
.UPDATE...
AMENDED TO ADD SHORT DENSE FOG ADVISORY FOR PART OF THE PENNYRILE
REGION OF WEST KENTUCKY THROUGH 8 AM CDT.
&&
.DISCUSSION...
/PREVIOUSLY ISSUED AT 321 AM CDT SAT MAY 22 2010/
MAIN FOCUS WITH THIS PACKAGE WILL BE THE ABOVE NORMAL TEMPERATURES
AND THE POTENTIAL FOR DIURNALLY INDUCED...ISOLATED TO LOCALLY
SCATTERED LATE MORNING TO EARLY EVENING SHOWERS AND THUNDERSTORMS
ALONG THE EDGE OF THE UPPER RIDGE BEGINNING IN EARNEST ON MONDAY.
GIVEN THE NORMAL TO COOLER THAN NORMAL WEATHER EXPERIENCED IN THE
WFO PAH FORECAST AREA RECENTLY...I PLAN TO HIGHLIGHT THE QUICK
ONSET ABOVE NORMAL TEMPERATURES IN THE HAZARDOUS WEATHER OUTLOOK
AND POSSIBLY IN A SPECIAL WEATHER OR PUBLIC INFORMATION STATEMENT
WITH THIS PACKAGE. THE MAIN FOCUS WILL TO PROVIDE PUBLIC AWARENESS OF
THE HOT AND HUMID WEATHER TO DAILY OUTDOOR ACTIVITIES IN ORDER TO
MINIMIZE THE POTENTIAL FOR HEAT RELATED ILLNESSES.
THE NAM-WRF...ECMWF AND SREF GUIDANCE SHARPLY INCREASE THICKNESSES
FROM WEST TO EAST TODAY THROUGH SUNDAY...WITH LITTLE SIGNIFICANT
GRADIENT WIND FLOW UNDER THE SHARP SOUTH TO NORTH ORIENTED UPPER
AIR RIDGE CENTERED OVER THE WESTERN 1/2 OF WFO PAH FORECAST AREA.
GIVEN THE COMPRESSIONAL HEATING...ANTECEDENT MOISTURE FROM RECENT
RAINFALL...AND ONLY MECHANICAL MIXING UNDER THE DISTINCT
SUBSIDENCE INVERSION...SUNDAY WILL LIKELY BE THE MOST OPPRESSIVE
DAY OF THE WEEK WITH RESPECT TO TEMPERATURES AND HUMIDITY.
ALTHOUGH VERY MARGINAL...THE SREF/ECMWF SUGGEST THAT SURFACE
TEMPERATURES AND LOW LEVEL THETA-E CONVERGENCE MAY BE SUFFICIENT
FOR A ISOLATED CONVECTION...MAINLY OVER SOUTHEAST MISSOURI ON
SUNDAY. ALTHOUGH MY LEVEL OF CONFIDENCE IS SOMEWHAT LOW WITH THIS
POTENTIAL...I DECIDED TO ADD A TOKEN MENTION OF THUNDERSTORMS TO
THE BOOTHEEL AREA OF SERN MO TO SUGGEST A TREND.
FROM SUNDAY NIGHT THROUGH WEDNESDAY...THERE IS A SUGGESTION IN
THE MODELS THAT THE MAIN IMPACT OF THE UPPER RIDGE SHIFTS
NORTHWARD...ALLOWING SOME MODIFICATION OF THE VERTICAL PROFILE OF
TEMPERATURES AND MOISTURE /THAT IS...LESS CONVECTIVE INHIBITION/
FOR DIURNALLY SURFACE-BASED CONVECTIVE ACTIVITY. ANY THUNDERSTORMS
WOULD LIKELY DEVELOP ALONG A THETA-E GRADIENT INCREASING FROM EAST TO
WEST ACROSS THE WFO PAH FORECAST AREA. THIS WOULD LEAD TO OUTFLOW
DOMINATED THUNDERSTORM DEVELOPMENT ALONG FAVORED CONVERGENT ZONES
WITH LITTLE OR NO SIGNIFICANT SHEAR /WITH THE POSSIBLE EXCEPTION
OF SOME STORMS ALONG THE SERN MO FOOTHILLS/. I WOULD NOT BE
SURPRISED TO SEE A FEW PULSE THUNDERSTORMS CAPABLE OF PRODUCING
ISOLATED REPORTS OF MARGINAL HAIL OR WIND GUSTS...ESPECIALLY WEST
OF THE MS RIVER ON TUESDAY.
I TRIED TO FOCUS THE DIURNAL CHANCES FOR RAIN INTO A 15Z-16Z /10-11
AM CDT/ TO 01Z-02Z /8-9 PM CDT/ TIME FRAME FOR THE BENEFIT OF THE
PUBLIC PLANNING ANY OUTDOOR ACTIVITIES THIS NEXT WEEK.
THE FORECAST BECOMES A LITTLE MORE MUDDLED WITH RESPECT TO RAIN
CHANCES ON THURSDAY INTO FRIDAY...SO DID NOT MAKE ANY ADJUSTMENTS
OR MODIFICATIONS TO THE FORECAST BEYOND THE DAYTIME HOURS ON
THURSDAY.
GIVEN THE SIGNIFICANT INCREASE IN THICKNESSES AND PERSISTENT
SOUTH/SOUTHEASTERLY WIND FLOW...ADJUSTED MAX/MIN TEMPERATURES
UPWARD 1-2 DEGREES SUNDAY THROUGH WEDNESDAY...UNTIL THE RIDGE
EFFECTIVELY IS BROKEN DOWN ENOUGH TO MINIMIZE DIURNAL EFFECTS DUE
CLOUD COVER...ETC.
ALTHOUGH THE MAX/MIN TEMPERATURES WILL BE SLIGHTLY LESS THAN
RECORD FOR THIS TIME OF YEAR...WILL NEED TO MONITOR FROM PACKAGE
TO PACKAGE.
&&
.AVIATION...
/PREVIOUSLY ISSUED AT 1202 AM CDT SAT MAY 22 2010/ LIGHT WINDS
AND CLEAR SKIES WILL SET THE STAGE FOR PATCHY FOG DEVELOPMENT
LATER TONIGHT...MAINLY AFTER 08-09Z. ANY LINGERING FOG SHOULD BURN
OFF BY MID MORNING SATURDAY...LEADING TO VFR CONDITIONS THE REST
OF THE VALID FORECAST PERIOD. WINDS THROUGH THE PERIOD WILL BE
AROUND 5 KNOTS OR LESS.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...DENSE FOG ADVISORY UNTIL 8 AM CDT THIS MORNING FOR CALDWELL-
CALLOWAY-CHRISTIAN-DAVIESS-GRAVES-HOPKINS-LYON-MARSHALL-
MCLEAN-MUHLENBERG-TODD-TRIGG-WEBSTER.
MO...NONE.
IL...NONE.
IN...NONE.
&&
AVIATION/FIRE WEATHER...JAP
SHORT/LONG TERM PUBLIC...SMITHHazardous weather outlook, May 22, 4:04 AM EST, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
404 AM CDT SAT MAY 22 2010
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-231000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
404 AM CDT SAT MAY 22 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
HOWEVER...MODERATE FLOODING WILL CONTINUE AT CAPE GIRARDEAU AND
THEBES ON THE MISSISSIPPI RIVER...WITH MINOR FLOODING EXPECTED TO
PERSIST ON THE BIG MUDDY AT MURPHYSBORO AND ON THE OHIO RIVER AT
GRAND CHAIN AND CAIRO. PLEASE REFER TO THE LATEST RIVER FLOOD
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE IN PADUCAH FOR
FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
WELL ABOVE NORMAL TEMPERATURES AND HUMIDITY ARE EXPECTED SUNDAY
THROUGH WEDNESDAY. PERSONS UNACCUSTOMED OR SENSITIVE TO THIS
SHARP RISE IN TEMPERATURES SHOULD MAKE PLANS TO LESSEN THE IMPACT
OF THE HEAT ON THEMSELVES.
MAINLY AFTERNOON THUNDERSTORMS ARE EXPECTED MONDAY THROUGH
THURSDAY. ALTHOUGH THE VAST MAJORITY OF THESE STORMS ARE EXPECTED
TO REMAIN BELOW SEVERE LIMITS...A FEW STORMS MAY PULSE UP AND
PRODUCE MARGINALLY SEVERE HAIL OR STRONG WIND GUSTS. THE BEST
CHANCE FOR THIS TYPE OF STORMS WOULD BE WEST OF A LINE FROM THE
LAND BETWEEN THE LAKES TO MOUNT CARMEL ILLINOIS.
MODERATE FLOODING IS EXPECTED TO CONTINUE AT CAPE GIRARDEU AND
THEBES ON THE MISSISSIPPI RIVER. MINOR FLOODING IS EXPECTED TO
CONTINUE ON THE LOWER OHIO RIVER NEAR THE CONFLUENCE WITH THE
MISSISSIPPI RIVER. PLEASE REFER TO THE LATEST RIVER FLOOD
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE IN PADUCAH FOR
FURTHER DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
SMITH
In the hours before
Special weather statement, May 22, 4:29 AM EST, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
429 AM CDT SAT MAY 22 2010
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-221700-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN...
JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO...
MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE...
EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...CLINTON...
BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON...
MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...MORGANFIELD...
DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON...OWENSBORO...
CALHOUN...GREENVILLE...ELKTON...PERRYVILLE...MARBLE HILL...
CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF...
BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID
429 AM CDT SAT MAY 22 2010
...EARLY SEASON WARM SPELL TO IMPACT THE QUAD STATE REGION
STARTING SUNDAY...
AFTERNOON HIGH TEMPERATURES FROM SUNDAY THROUGH THE MIDDLE OF
NEXT WEEK ARE EXPECTED TO RISE SOME 10 TO 15 DEGREES ABOVE NORMAL
FOR THIS TIME OF YEAR...WITH HIGHS IN THE UPPER 80S TO AROUND 90
LIKELY.
SUNDAY IS LIKELY TO BE THE MOST OPPRESSIVE DAY WITH RESPECT TO
TEMPERATURES...WITH SEVERAL LOCATIONS EXPECTED TO RISE INTO THE
LOWER 90S. THE TEMPERATURES MAY MODERATE SOME DURING THE
REMAINDER OF THE WEEK...DEPENDING ON THE IMPACT OF CLOUD
COVER...WIND OR ISOLATED TO WIDELY SCATTERED RAIN ACTIVITY.
HEAT INDEX VALUES ARE EXPECTED TO REMAIN AT OR BELOW 95 DEGREES
DURING THIS TIME PERIOD. HOWEVER...THE ABRUPT CHANGE FROM NEAR OR
COOLER THAN NORMAL TEMPERATURES WE HAVE BEEN EXPERIENCING SO FAR
MAY CAUSE PROBLEMS FOR PERSONS THAT ARE UNACCUSTOMED OR SENSITIVE
TO THE MUCH WARMER TEMPERATURES THIS TIME OF YEAR.
IF YOU WILL BE WORKING OUTDOORS NEXT WEEK...OR HAVE FAMILY...FRIENDS
OR NEIGHBORS THAT MAY BE IMPACTED BY THIS EARLY SEASON WARM
SPELL...THEN CONSIDER ADJUSTING YOUR PLANS TO LESSEN THE IMPACT OF
THE HEAT.
SMITH
Flood, Pike
- When
- May 22, 8:00 AM EST to May 23, 11:00 AM EST
- Where
- Pike County, 1.86 mi NNE of Petersburg to 1.02 mi NNE of Petersburg
- Cause
- Heavy Rain
- Crop damage
- $10,000
- Reported by
- River/Stream Gage
- Coordinates
- 38.523, -87.263
Minor flooding of the White River occurred in the Petersburg area. Some low-lying agricultural bottomland was inundated.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in South Dakota, May 22, 2010EF4 · 35 events
- Tornadoes and Hail in Nebraska, May 22, 2010$162,000 · EF2 · 7 events
- Strong Wind in Nebraska, May 22, 20101 death · 1 event
- Tornado and Hail in South Dakota, May 22, 2010$85,000 · EF2 · 5 events
- Flash Flooding and Hail in North Dakota, May 22 to 23, 2010$190,000 · 1.75 in hail · 13 events
- Damaging Wind in North Dakota, May 22, 2010$50,000 · 70 kt wind · 1 event
- Flash Flood and Hail in North Dakota, May 22, 2010$25,000 · 1 in hail · 2 events
- Flash Flooding and Damaging Winds in North Carolina, May 22, 2010$14,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in Minnesota, May 22 to 23, 201065 kt wind · 8 events
- Strong Wind in Minnesota, May 22, 2010$7,000 · 7 events
- Dense Fog in Kentucky, May 22, 20105 events
- High Wind in Wyoming, May 22, 201057 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 228180.